JournalspmVol. 67 / No. 2DOI 10.4171/pm/1866

Symplectic categories

  • Alan Weinstein

    University of California, Berkeley, United States
Symplectic categories cover

You need to subscribe to download the article.

Abstract

Quantization problems suggest that the category of symplectic manifolds and symplectomorphisms be augmented by the inclusion of canonical relations as morphisms. These relations compose well when a transversality condition is satisfied, but the failure of the most general compositions to be smooth manifolds means that the canonical relations do not comprise the morphisms of a category.

We discuss several existing and potential remedies to the nontransversality problem. Some of these involve restriction to classes of lagrangian submanifolds for which the transversality property automatically holds. Others involve allowing lagrangian “objects” more general than submanifolds.